Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 184, NWS Denver/Boulder, CO

August 9, 2011Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 9, 2011, 3:31 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2011, 3:31 PM MDT (21:31 UTC)
Expired
Aug 9, 2011, 3:58 PM MDT
In force
27 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
2.0 in
Wind
50.0 mph

Counties Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 171 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 3:41 PM MDTHAIL 18 Ene Sixteen-Mile Corn, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 1:51 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
1813 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

225 
WUUS55 KBOU 092131
SVRBOU
COC095-115-092215-
/O.NEW.KBOU.SV.W.0184.110809T2131Z-110809T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
331 PM MDT TUE AUG 9 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEDGWICK COUNTY IN NORTHEAST COLORADO
  NORTHERN PHILLIPS COUNTY IN NORTHEAST COLORADO

* UNTIL 415 PM MDT

* AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  HEN EGG SIZE.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF
  SEDGWICK...OR 21 MILES WEST OF JULESBURG...MOVING SOUTHEAST AT 15
  MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SIXTEEN-MILE CORNER...SEDGWICK...OVID...MARKS BUTTE...JULESBURG...
  FAIRFIELD AND AMHERST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 70 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT TUESDAY EVENING
FOR NORTHEAST COLORADO.

&&

LAT...LON 4065 10205 4066 10266 4070 10266 4071 10265
      4089 10265 4090 10266 4100 10265 4100 10204
TIME...MOT...LOC 2131Z 300DEG 21KT 4088 10262
WIND...HAIL <50MPH 2.00IN

$$
1 follow-up statement
994 
WWUS55 KBOU 092158
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
358 PM MDT TUE AUG 9 2011

COC095-115-092205-
/O.CAN.KBOU.SV.W.0184.000000T0000Z-110809T2215Z/
SEDGWICK CO-PHILLIPS CO-
358 PM MDT TUE AUG 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PHILLIPS AND SEDGWICK
COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.

EARLIER...AT 341 PM MDT...A TRAINED SPOTTER REPORTED ONE INCH 
DIAMETER HAIL 8 MILES EAST NORTHEAST OF SIXTEEN-MILE CORNER IN 
SOUTHEASTERN SEDGWICK COUNTY.  

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT TUESDAY EVENING
FOR NORTHEAST COLORADO.

LAT...LON 4065 10205 4066 10266 4070 10266 4071 10265
      4089 10265 4090 10266 4100 10265 4100 10204
TIME...MOT...LOC 2155Z 300DEG 21KT 4081 10246

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:07 AM MDT, 12 hours 24 minutes earlier.

Area forecast discussion, Aug 9, 3:07 AM MDT, 12 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
307 AM MDT TUE AUG 9 2011

.SHORT TERM...DECENT WNW FLOW ALOFT WILL BE OVER THE AREA THRU
TONIGHT.  INITIAL DATA SUGGESTED WK FNT WOULD REMAIN OVER THE FAR
NERN CORNER THRU THIS AFTN HOWEVER LATEST NAM AND HRRR KEEP FNT
FURTHER NORTH ACROSS SERN WY AND NE PANHANDLE.  IF THAT IS THE CASE
THEN BEST CHC FOR AFTN STORMS MAY STAY NORTH OF THE WY-CO-NE BORDER
INITIALLY. HOWEVER WITH CAPES FCST FM 1500-2000 J/KG OVER
LOGAN...PHILLIPS AND SEDGWICK COUNTIES WILL KEEP CHC POPS IN THOSE
AREAS WITH ONLY SLIGHT CHC ELSEWHERE.  FURTHER WEST CLOSER TO HE
FOOTHILLS A DRIER AIRMASS WILL BE IN PLACE WITH INVERTED V TYPE
SOUNDINGS.  THUS IF ANY CONVECTION DOES DVLP IT WILL BE RATHER HIGH
BASED AND HAVE THE POTENTIAL TO PRODUCE MICROBURST WINDS WITH LITTLE
RAINFALL.  IN THE MTNS WILL KEEP THE FCST DRY THRU TONIGHT.  HIGHS
TODAY SHOULD BE A FEW DEGREES WARMER THAN MON AND IF LOW LEVEL WINDS
BECOME MORE SSW AS HRRR SHOWS ALONG THE FRONT RANGE READINGS COULD
END UP IN THE UPPER 90S WITH LOWER TO MID 90S OVER THE PLAINS.

FOR TONIGHT A CDFNT WILL MOVE INTO NERN CO BY 00Z.  SHOULD SEE SOME
INCREASE IN TSTM ACTIVITY ALONG THE FNT EARLY THIS EVENING ALONG THE
CO-WY-NE BORDER IN CONJUNCTION WITH PLACEMENT OF UPPER LEVEL JET
WITH ONLY ISOLD-WDLY SCT ACTIVITY OVER THE REST OF NERN CO.  WITH
FAVORABLE SHEAR PROFILE MAY SEE A FEW SVR STORMS LATE THIS AFTN AND
EVENING OVER FAR NERN CO.

.LONG TERM...THE FLAT UPPER RIDGE STAYS SOUTH OF COLORADO WITH
WEST-NORTHWESTERLY FLOW ALOFT FOR THE CWA WEDNESDAY THROUGH THURSDAY
NIGHT.  THE SYNOPTIC SCALE ENERGY IS BENIGN THROUGH THE PERIODS.
BOTH MODELS HAVE AN EASTERLY COMPONENT TO THE BOUNDARY LAYER FLOW
WEDNESDAY AND WEDNESDAY EVENING.  THIS IS SUPPOSED TO BRING A COOL
DOWN.  NOT TO SURE ABOUT IT...CONSIDERING THAT A COUPLE DAYS
AGO...TODAY WAS SUPPOSED TO BE IN THE 80S.  WE'LL SEE.  THURSDAY
AND THURSDAY NIGHT LOOK TO HAVE DOWNSLOPING LOW LEVEL FLOW.  FOR
MOISTURE...THE NAM HAS MORE THAN THE GFS IN THE LOWER LEVELS
WEDNESDAY AND WEDNESDAY NIGHT.  THEY BOTH SHOW LIMITED MOISTURE ON
THURSDAY.  THE BOUNDARY LAYER DEW POINTS ON THE NAM KEEP 50S F
READINGS OVER THE PLAINS AND LOWER FOOTHILLS WEDNESDAY AND WEDNESDAY
NIGHT.  THE GFS HAS THESE READINGS OVER THE EASTERN BORDER AREAS
MAINLY ON WEDNESDAY.  ON THURSDAY AND THURSDAY NIGHT...DEW POINT
READINGS ARE IN THE 30S TO MID 40S F OVER ALL BUT THE FAR EAST.
LOWER 50S TO LOWER 60S ARE PROGGED THERE.  PRECIPITABLE WATER VALUES
ARE IN THE 0.60 TO 1.00 INCH RANGE WEDNESDAY AND WEDNESDAY
NIGHT...THEN 0.45 TO 0.65 INCH RANGE THURSDAY AND THURSDAY NIGHT.
THE FAR EAST HAS HIGHER NUMBERS.  THE NAM HAS SOME CAPE OVER THE
FOOTHILS AND IMMEDIATE PLAINS LATE DAY WEDNESDAY...THE GFS HAS IT
OVER THE EASTERN PLAINS.  THERE IS CAPE OVER ALL THE PLAINS LATE DAY
THURSDAY.  THE QPF FIELDS SHOW A TAD OF MEASURABLE RAINFALL OVER THE
PLAINS BOTH LATE DAY WEDNESDAY AND LATE DAY THURSDAY.  FOR POPS WILL
GO 10-20%S FOR THE PLAINS LATE DAY WEDNESDAY AND LATE DAY THURSDAY.
NOT SURE ABOUT THE SURGE...STRATUS AND STABILITY ISSUES FOR THE
PLAINS?  FOR TEMPERATURES...WEDNESDAY'S HIGHS ARE 2-5 C COOLER ON
THE GFS...BUT ON THE NAM...4-10 C COOLER THAN TODAY'S.  THURSDAY
READINGS WARM BACK UP TO ABOUT TODAY'S HIGHS.  FOR THE LATER DAYS
...FRIDAY THROUGH MONDAY...THE UPPER RIDGE BUILDS NORTHWARD INTO
CANADA.  THE CENTER OF IT STAYS SOUTH OF COLORADO.  THE FLOW ALOFT
IS ZONAL FRIDAY INTO SATURDAY...THEN SOUTHWESTERLY FOR THE REST OF
SATURDAY THROUGH MONDAY.  THE GFS SHOWS A RETURN OF THE SOUTHERLY
SUB-TROPICAL MOISTURE SATURDAY AND SUNDAY.  TEMPERATURES STAY AROUND
SEASONAL NORMALS.

&&

.AVIATION...SOME STRATUS WILL DEVELOP OVER THE PLAINS THIS MORNING
HOWEVER AT THIS TIME IT LOOKS LIKE IT SHOULD STAY WELL EAST OF THE
AIRPORT.  FOR THIS AFTN ANY TSTM DEVELOPMENT WILL BE HIGH BASED AND
RATHER ISOLATED WITH SOUNDINGS HAVING AN INVERTED V STRUCTURE.  THUS
COULD SEE SOME DRY MICROBURSTS WITH GUSTS UP TO 50 MPH POSSIBLE
BASED ON DECENT MID LVL FLOW.  FOR TONIGHT A CDFNT WILL MOVE ACROSS
THE AREA PROBABLY BEFORE MIDNIGHT WITH WINDS BECOMING NLY.  MAY SEE
A SLIGHT CHC OF STORMS WITH FNTL PASSAGE.  MEANWHILE SOUNDINGS SHOW
SOME POTENTIAL FOR STRATUS DEVELOPMENT AFTER 10Z THRU LATE MORNING
ON WED WITH IFR CEILINGS POSSIBLE.

&&

.HYDROLOGY..NO THREAT OF FLOODING THROUGH TONIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE

&&

RPK/RJK
Hazardous weather outlook, Aug 9, 10:46 AM MDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1046 AM MDT TUE AUG 09 2011

COZ030>051-101200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1046 AM MDT TUE AUG 09 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE NORTHEAST CORNER
OF COLORADO INTO THE EVENING HOURS...WITH A SLIGHT CHANCE OF STORMS
ELSEWHERE ACROSS THE PLAINS. THE STORMS WILL BE CAPABLE OF PRODUCING
GUSTY WINDS TO 50 MPH WITH ONLY LIGHT RAINFALL. HOWEVER...A FEW
STORMS COULD BECOME SEVERE EAST OF A STERLING TO AKRON LINE WITH
HAIL UP TO GOLFBALL SIZE...WIND GUSTS TO 70 MPH AND BRIEF HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
MAINLY FOR THE WESTERN PLAINS AND FOOTHILLS WEDNESDAY...THEN FOR
MAINLY THE EASTERN PLAINS THURSDAY. FRIDAY LOOKS DRY ACROSS ALL THE
FORECAST AREA. ON SATURDAY THROUGH MONDAY...A RETURN OF MONSOONAL
MOISTURE IS EXPECTED WHICH WILL INCREASE CHANCES FOR LATE DAY
SHOWERS AND THUNDERSTORMS FOR ALL AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OVER THE FAR
NORTHEAST PLAINS.

D-L/KRIEDERMAN

In the hours before

Local storm report, Aug 9, 3:02 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
302 PM MDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             9 NNE CROOK             40.98N 102.74W
08/09/2011  M2.00 INCH       LOGAN              CO   TRAINED SPOTTER

            WIND GUST MEASURED AT 70 MPH. SNAPPED 3 INCH DIAMETER
            TREES DOWN. WEST WINDOWS CRACKED.

&&

FREDIN
Local storm report, Aug 9, 3:31 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
331 PM MDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             3 W JULESBURG           40.98N 102.32W
08/09/2011  M1.25 INCH       SEDGWICK           CO   TRAINED SPOTTER

0258 PM     HAIL             9 NNE CROOK             40.98N 102.74W
08/09/2011  M2.00 INCH       LOGAN              CO   TRAINED SPOTTER

            WIND GUST MEASURED AT 70 MPH. SNAPPED 3 INCH DIAMETER
            TREES DOWN. WEST WINDOWS CRACKED.

&&

FREDIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:31 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick43 min
Aug 9, 2:31 PM MDTSevere Thunderstorm WarningBOULogan44 min
Aug 9, 2:45 PM MDTTornado WarningBOULogan45 min
Aug 9, 2:51 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick39 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.